Wisconsin, 2003

High Wind in Wisconsin, November 12, 2003

November 12, 2003 · NWS MKX · 3 events in 3 counties and zones

Powerful west to northwest, post-cold-frontal winds occurred over parts of south-central and southeast Wisconsin. ).

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

Powerful west to northwest, post-cold-frontal winds occurred over parts of south-central and southeast Wisconsin. Maximum wind gusts were 56 kts (65 mph) at Lake Beulah (Walworth Co.), which is near East Troy; 56 kts (64 mph) at a school in Milton (Rock Co.), which is part of Madison TV-15's WEATHERNET; and 53 kts (61 mph) on the southwest side of Watertown (Jefferson Co.). Some large trees or large tree branches were toppled onto some power lines, resulting in loss of commercial power for a couple hours. In Janesville (Rock Co.), a wind-toppled lage tree scraped a lot of paint off a vehicle. At least 6200 customers in southeast Wisconsin lost electrical power, but there were no serious fires, injuries, or deaths.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Nov 12, 3:02 AM CST, 11 hours 58 minutes earlier.

Area forecast discussion, Nov 12, 3:02 AM CST, 11 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
302 AM CST WED NOV 12 2003

.DISCUSSION...FORECAST FOCUS ON FOG THIS MORNING AND WINDS
DEVELOPING LATER THIS AFTERNOON.

DENSE FOG COVERS ALL CWA WITH COMMON VSBYS AROUND 1/4 MILE. ALTHOUGH
BOUNDARY WINDS ARE FORECAST TO INCREASE BY SUNRISE TO NEAR 30
KNOTS...MOST OF THAT SHOULD SLIDE OVER THE STRONG INVERSION. BUFFY
MAINTAINS THE INVERSION UNTIL AROUND 15Z...THEN IT MIXES OUT. WILL
KEEP FOG ADVISORIES GOING UNTIL 9AM CST.

WILL ALSO KEEP WIND ADVISORIES GOING FOR LATER THIS AFTERNOON AND
THROUGH EVENING HOURS. SATELLITE LOOPS AND SURFACE OBS SHOW SURFACE
LOW IN CENTRAL MN ATTM...CLOSE TO ETA POSITION. WINDS ARE GUSTING TO
AROUND 40 KNOTS IN THE DAKOTAS AS FORECAST BY MODELS. LOOKS LIKE
THINGS ARE PROGRESSING AS FORECAST. EXPECT WINDY CONDITIONS IN CWA
AFTER 18Z.

WILL ALSO MENTION SMALL CHANCE SHOWERS ALL OF CWA TO BLEND WITH
OTHER OFFICES. HOWEVER...ONLY A VERY SMALL WINDOW OF OPPORTUNITY
EXISTS FOR PCPN ALONG FRONT. UPPER LEVEL DIFFLUENCE AND 850 MOISTURE
CONVERGENCE IN MINIMAL. CAPES ARE NON-EXISTENT. LI/S STAY IN
POSITIVE RANGE.

.MKX WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY ENTIRE CWA THIS AFTN AND EVENING.
FOG ADVISORY ENTIRE CWA UNTIL 9AM CST.
&&

MK
Hazardous weather outlook, Nov 12, 4:30 AM CST, 10 hours 30 minutes before
WIZ046-047-051-052-056>060-062>072-131100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
430 AM CST WED NOV 12 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

DENSE FOG WILL REDUCE VISIBILITIES TO BELOW 1/4 MILE THIS MORNING.
VISIBILITIES WILL IMPROVE AS WINDS INCREASE.  GUSTY WEST TO
NORTHWEST WINDS WILL DEVELOP THIS AFTERNOON AND TONIGHT AS LOW
PRESSURE DEEPENS OVER NORTHERN WISCONSIN AND MOVES ACROSS THE
NORTHERN GREAT LAKES REGION. THE WINDS WILL LIKELY GUST OVER 45 MPH
AT TIMES AND MAY POSE PROBLEMS FOR MOTORISTS WITH HIGH PROFILE
VEHICLES.  GALE WARNINGS ARE IN EFFECT FOR THE NEAR SHORE AREAS OF
LAKE MICHIGAN...WITH STORM WARNINGS THIS AFTERNOON AND TONIGHT FOR
THE OPEN WATERS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS WITH WIND EQUIPMENT SHOULD REPORT ANY WIND GUSTS IN
EXCESS OF 45 MPH.

HENTZ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, Jefferson

When
November 12, 3:00 PM CST to 7:00 PM CST
Where
Jefferson forecast zone
Measured
53 kt (61 mph) measured gust
Property damage
$3,000
Reported by
TRAINED SPOTTER
Coordinates
43.021, -88.776 (the zone’s center; the record gives no point)

High Wind, Rock

When
November 12, 3:00 PM CST to 7:00 PM CST
Where
Rock forecast zone
Measured
56 kt (64 mph) measured gust
Property damage
$4,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.671, -89.072 (the zone’s center; the record gives no point)

High Wind, Walworth

When
November 12, 3:00 PM CST to 7:00 PM CST
Where
Walworth forecast zone
Measured
56 kt (64 mph) measured gust
Property damage
$3,000
Reported by
TRAINED SPOTTER
Coordinates
42.669, -88.542 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2003Every state in 2003This day in weather historyWarnings in Wisconsin, November 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5331510, 5331511, 5331512.